Gastroenterologist – and blogger – Michael Kirsch – brought the following two facts to my attention.
In New Jersey, a jury awarded $18 million to two plaintiffs for damages related to the drug Accutane (isotretinoin). Was it because of the teratogenic effects of the medication on the unborn – a well described effect? No. The plaintiffs developed colitis – and they alleged Roche, the manufacturer, failed to warn them of the risk.
The second fact: There are over 7,000 cases against Roche propelling the same “failure to warn” allegation. Roche has already paid out $80 million in verdicts and it still denies the medication causes colitis. In 2009, Roche removed Accutane from the market. Generic alternatives exist. Their manufacturers have not been spared litigation.
Here’s what the American Journal of Gastroenterology said about the matter in 2010, after Roche withdrew from the market. (Crockett SD, et al. Isotretinoin use and the risk of inflammatory bowel disease: a case-control study. Am J Gastroenterology. 2010 Sep;105(9):1986-93.)
“Ulcerative colitis but not Crohn’s disease is associated with previous isotretinoin exposure. Higher dose of isotretinoin seems to augment this risk. Although the absolute risk of developing ulcerative colitis after taking isotretinoin is likely quite small, clinicians prescribing isotretinoin as well as prospective patients should be aware of this possible association.”
And in 2012, hot off the press – a 12 year retrospective study. Alhusayen RO, et al. Isotretinoin use and the risk of inflammatory bowel disease: A population-based cohort study. J Invest Dermatol. 2012 Oct 25. doi: 10.1038/jid.2012.387. [Epub ahead of print].
Our primary analyses found no association between isotretinoin and inflammatory bowel disease (IBD). In prespecified secondary analyses, some evidence was found of associations with isotretinoin as well as topical acne medications, suggesting a possible association between IBD and acne itself. Additional research is needed to explore this possibility.
In other words, acne may be associated with inflammatory bowel disease – and Accutane’s association, if present, may not be causal.
To be fair: The FDA label for Accutane in 2002 included the following warning:
Inflammatory Bowel Disease: Accutane has been associated with inflammatory bowel disease (including regional ileitis) in patients without a prior history of intestinal disorders. In some instances, symptoms have been reported to persist after Accutane treatment has been stopped. Patients experiencing abdominal pain, rectal bleeding or severe diarrhea should discontinue Accutane immediately.
Accutane was marketed for severe recalcitrant nodular acne – not run of the mill pimples. For those afflicted with the recalcitrant variety, Accutane was a godsend. Its side effect profile was long: teratogenic – and absolutely contraindicated in patients who were pregnant or likely to become pregnant; depression; pseudotumor cerebri, pancreatitis, and more. So, definitely a tradeoff.
The question, as with all pharmaceuticals, is whether the perceived benefit outweighs the risk. We are explained risk in a statistical sense. “Ms. Jones, there’s a 3% risk of infection with this surgery.” We experience risk in a binary sense. “Ms. Jones, you have a post-op infection.”
The question: if a patient accepts the discussed risks of suicidal depression, pseudotumor cerebri, and pancreatitis – but there’s no discussion of the small risk of inflammatory bowel disease….. would that patient opt against Accutane to treat recurrent, pustular acne? Unlikely. The collection of plaintiffs is arguing otherwise. And the data from most recent gastroenterology journals suggests the early associations of Accutane and inflammatory bowel disease are either small or non-causal.